Hypoglycemia in type 2 diabetes
Brian M Frier BSc, MD, FRCPE, FRCPG
Diabetic Hypoglycemia June 2008, Volume 1, Issue 1: page 2-7
Hypoglycemia is the most common side effect of insulin treatment in patients with diabetes. It occurs less frequently in patients with type 2 diabetes than in those with type 1 diabetes, although it can be potentially more dangerous in the former group of patients because they are often older and may have comorbidities.
This feature article provides a comprehensive review of hypoglycemia in people with type 2 diabetes, discussing the increasing incidence of type 2 diabetes, its epidemiology, and the pathophysiology, causes and frequency of hypoglycemia in people with this type of diabetes. The article also discusses the potential impact of hypoglycemia in people with type 2 diabetes, risk factors and morbidity, and reviews strategies for prevention and treatment.
The review concludes that hypoglycemia is an increasingly common problem in people with insulin treated type 2 diabetes, and remains a limiting factor to the maintenance of strict glycemic control. It points out that hypoglycemia can affect any patient receiving treatment with insulin, and many patients receiving oral anti-diabetic medications, principally the sulphonylureas. The review highlights the importance of effective education on how to recognize and treat hypoglycemia for patients and their families or carers, and underscores the importance of ensuring that patients have rapid acting oral glucose and glucagon available for home use in the event of a severe hypoglycemic attack.
Keywords: hypoglycemia, insulin, type 2 diabetes